Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 48, NWS Tucson, AZ

August 19, 2014Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 19, 2014, 6:29 PM MST for Pima County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2014, 6:29 PM MST (01:29 UTC)
Expired
Aug 19, 2014, 8:30 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 13 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:30 PM MSTFLASH FLOOD3 Wnw Corona De Tucson, AZMULTIPLE TWITTER REPORTS OF A CAR STUCK ON SAHUARITA ROAD WEST OF HOUGHTON DUE TO FLASH FLOODING. SAHUARITA ROAD IMPASSIBLE IN MULTIPLE LOCATIONS. CONFIRMED BY PIMA COUNTY S.O.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1995 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WGUS55 KTWC 200129
FFWTWC
AZC019-200330-
/O.NEW.KTWC.FF.W.0048.140820T0129Z-140820T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
629 PM MST TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 830 PM MST

* AT 618 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING AN AREA OF THUNDERSTORMS CAPABLE OF PRODUCING FLASH
  FLOODING. THIS AREA EXTENDED FROM JUST EAST OF SAHUARITA TO
  JUST SOUTH OF VAIL. MOVEMENT OF THESE THUNDERSTORMS WILL BE
  TO THE EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CORONA DE
  TUCSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3200 11062 3185 11064 3187 11099 3201 11091

$$

FRANCIS
2 follow-up statements
637 
WGUS75 KTWC 200238
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
738 PM MST TUE AUG 19 2014

AZC019-200330-
/O.CON.KTWC.FF.W.0048.000000T0000Z-140820T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
738 PM MST TUE AUG 19 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 728 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
TRACKING AN AREA OF THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS 
PORTIONS OF EAST CENTRAL PIMA COUNTY. THE AREA OF HEAVIEST RAINFALL 
EXTENDED FROM JUST SOUTH OF SAHUARITA TO JUST SOUTH OF CORONA DE 
TUCSON. DOPPLER RADAR RAINFALL ESTIMATED AMOUNTS TO AROUND 2
INCHES HAD OCCURRED SINCE 630 PM MST.

AT 720 PM MST...PIMA COUNTY SHERIFF OFFICE REPORTED THAT SAHUARITA
ROAD BETWEEN HOUGHTON AND ALVERNON WAS IMPASSABLE IN MULTIPLE LOCATIONS
DUE TO FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3200 11062 3185 11064 3187 11099 3201 11091

$$

FRANCIS
132 
WGUS75 KTWC 200336
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
836 PM MST TUE AUG 19 2014

AZC019-200340-
/O.EXP.KTWC.FF.W.0048.000000T0000Z-140820T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
836 PM MST TUE AUG 19 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL PIMA
COUNTY...

AT 830 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
TRACKING AN AREA OF WEAKENING THUNDERSTORMS ACROSS EAST CENTRAL PIMA 
COUNTY. THE THREAT FOR HEAVY RAINFALL CAPABLE OF PRODUCING FLASH 
FLOODING HAS ENDED. THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED 
TO EXPIRE.

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR EAST CENTRAL PIMA 
COUNTY UNTIL 1030 PM MST.

LAT...LON 3200 11062 3185 11064 3187 11099 3201 11091

$$

FRANCIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:00 PM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST TUE AUG 19 2014

.SYNOPSIS...ABUNDANT MOISTURE COMBINED WITH AN APPROACHING UPPER LOW
WILL CONTINUE TO GENERATE NUMEROUS SHOWERS AND THUNDERSTORMS INTO
THE EVENING HOURS FROM TUCSON EASTWARD WITH LOCAL VERY HEAVY
RAINFALL.  A SLIGHTLY DRIER ATMOSPHERE AND LESS FORCING WILL ALLOW
FOR A MORE TYPICAL AMOUNT OF CONVECTION THE REMAINDER OF THE WEEK
WITH A VERY MODEST DRYING TREND INTO THIS WEEKEND.  BELOW NORMAL
DAYTIME TEMPERATURES WILL PREVAIL THROUGH THURSDAY FOLLOWED BY A
GRADUAL WARMING TREND LATER THIS WEEK.

&&

.DISCUSSION...THE UPPER LOW CONTINUES TO GRADUALLY APPROACH WITH
THE ASSOCIATED DYNAMICS HAVING MORE INFLUENCE OVER THE AREA.  THIS
WILL CONTINUE TO BE THE CASE INTO THE EVENING HOURS WITH A MOIST AND
UNSTABLE AIR MASS IN PLACE.  DRIER AIR IN THE MID LEVELS IS PUNCHING
INTO THE WESTERN PORTIONS OF THE AREA AND HAS LIMITED CONVECTION
THERE.  THE PRIMARY CONCERN WILL BE FOR THE TUCSON AREA EAST TO THE
NEW MEXICO BORDER THIS EVENING.

CONVERGENT STREAMERS HAVE DEVELOPED ON SATELLITE IMAGERY AND ON THE
DOPPLER RADAR JUST WEST OF TUCSON AND AIMED AT THE CITY WHERE
CONVECTION CONTINUES TO BLOSSOM OVER THE CITY WITH PERIODS OF HEAVY
RAIN.  PLENTY OF STANDING AND FLOWING WATER WITH AREA WASHES
RISING.  VARIOUS HI RES MODELS ALL POINT TO CONTINUED DEVELOPMENT
OVER/AROUND THE CITY THROUGH 7-8 PM THIS EVENING AND THIS WILL HAVE
TO BE WATCHED CLOSELY...ESPECIALLY WITH RESPECT TO HEAVY RAIN IN THE
CATALINAS AND RINCONS.  CURRENTLY HAVE AN URBAN AND SMALL STREAM
ADVISORY IN EFFECT FOR THE IMMEDIATE AREA.

PLENTY OF SHOWER ACTIVITY OVER COCHISE AND EASTERN PINAL COUNTIES AS
WELL WITH A FEW RURAL ROADS CLOSED DUE TO HIGH WATER.  THIS WILL
NEED TO WATCHED WELL INTO THE EVENING AS SHOWER ACTIVITY LIKELY TO
CONTINUE OVER EASTERN AREAS WELL INTO THE EVENING.

AS THE UPPER LOW CONTINUES TO APPROACH THE REGION IT WILL PUSH SOME
DRIER AIR IN OVERNIGHT FROM THE WEST BEHIND THE MAIN AREA OF SHOWERS
AND THUNDERSTORMS WHICH WILL RESULT IN A DECREASE IN THE CONVECTION
ACROSS THE REGION FROM WEST TO EAST.  AS A RESULT OF THE DRIER AIR
MOVING IN ALOFT AND LIMITED FORCING...THERE WILL BE LESS AREAL
COVERAGE OF STORMS ON WEDNESDAY...BUT THANKS TO PLENTY OF NEAR
SURFACE MOISTURE IT SHOULD REMAIN SOMEWHAT ACTIVE.  LIKELY SIMILAR
TO A TYPICAL AVERAGE MONSOON DAY WITH CONVECTION FIRING OFF THE
HIGHER TERRAIN AND DRIFTING TO THE NORTH-NORTHEAST.

BEYOND THAT THE OPERATIONAL MODELS ARE COMING IN LINE WITH THE UPPER
LOW OVER SOUTHERN CALIFORNIA...AT LEAST MORE IN LINE.  THE GFS IS
STILL THE SLOWER MODEL BUT ITS COMING AROUND TO THE OTHER SOLUTIONS.
WITH THE IDEA OF LEANING SLOWER...THE LOW WOULD LIFT NE THROUGH
CENTRAL AND/OR NORTHERN ARIZONA THURSDAY NIGHT INTO EARLY FRIDAY.
THIS COULD MAKE FOR AN INTERESTING THURSDAY AFTERNOON AND EVENING.
I TWEAKED POPS UP A BIT THAT TIME FRAME BUT THEY MAY END UP HIGHER
YET FOR THAT TIME PERIOD.  BELOW NORMAL HIGH TEMPERATURES EXPECTED
THROUGH AT LEAST THURSDAY THANKS TO THE ENHANCED CONVECTION.

DRIER AIR MOVES INTO NORTHERN AREAS FRIDAY ONWARD WITH DEEP MOISTURE
HANGING NEAR THE INTERNATIONAL BORDER AND SOUTH OF THERE AS WESTERLY
FLOW DEVELOPS OVER THE STATE.  WITH THAT THOUGHT WILL LIKELY HAVE A
DECENT DOWNTURN IN THE CONVECTION OVER THE REGION WITH THE POSSIBLE
EXCEPTION OF ALONG THE BORDER AREA.  THE RELATIVE LACK OF CONVECTION
WILL ALLOW AFTERNOON TEMPERATURES TO RETURN TO NORMAL LEVELS ACROSS
THE REGION SATURDAY ONWARD.  CERNIGLIA

&&

.AVIATION...VALID THRU 21/00Z.
EXPECT SCATTERED TO NUMEROUS SHOWERS PERSISTING INTO TONIGHT...WITH
COVERAGE LESSENING OVERNIGHT. MVFR VISIBILITIES AND WIND GUSTS OF
45-50 KTS WILL OCCUR WITH THE STRONGER TSRA. CLOUD DECKS WILL MAINLY
BE AT 6-12K FT AGL. OUTSIDE OF THUNDERSTORM OUTFLOWS...SURFACE WIND
WILL GENERALLY BE LESS THAN 10 KTS. SCATTERED THUNDERSTORMS AND
SHOWERS POSSIBLE AGAIN STARTING LATE MORNING WEDNESDAY. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&

.FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE
INTO TONIGHT AND START AGAIN LATE MORNING WEDNESDAY...AS AMPLE
MOISTURE REMAINS IN PLACE ACROSS SOUTHEASTERN ARIZONA. THE STRONGER
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL LEADING TO THE POSSIBILITY
OF LOCALIZED FLOODING...AS WELL AS STRONG...GUSTY AND ERRATIC WINDS.
EXPECT SOMEWHAT LESS COVERAGE OF THUNDERSTORMS DURING THE LATTER
PART OF THE WEEK AND NEXT WEEK. HOWEVER...MOISTURE WILL BE
SUFFICIENT FOR ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. OUTSIDE OF THE THUNDERSTORM OUTFLOWS...20-FOOT WINDS
WILL EXHIBIT NORMAL DIURNAL TRENDS AND WILL BE MOSTLY LESS THAN 15
MPH.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 FLASH FLOOD WATCH TODAY FROM 12 NOON UNTIL 11 PM FOR MOST OF SE AZ.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 19, 1:19 PM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     FLOOD            2 NE TUCSON             32.26N 110.91W
08/19/2014                   PIMA               AZ   TRAINED SPOTTER

            GRANT AND SWAN... PEA-SIZE HAIL WITH HEAVY RAIN. DEEP
            STANDING WATER IN PARKING LOT.

&&

EVENT NUMBER TWC1400095

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:29 PM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.